Mania question

Discussion in 'General Parenting' started by klmno, Jul 24, 2009.

  1. klmno

    klmno Active Member

    Did I remember this wrong or is there truth to the theory that AD's can cause a manic type reaction, even if the kid (or adult) is not truly bipolar? I'm aware that AD's can trigger mania in a person with bipolar, but I thought I also remembered reading in a couple of different places that this type of reaction didn't necessarily mean bipolar.
  2. gcvmom

    gcvmom Here we go again!

  3. smallworld

    smallworld Moderator

    Our psychiatrists have told us ADs can cause a manic reaction in a child even if the child does not have BiPolar (BP). My son has had manic reactions to Prozac, Zoloft, Effexor, Lexapro and Celexa, and several psychiatrists who have evaluated him over the years are not convinced he has BiPolar (BP). They are convinced he cannot take SSRI/SNRIs.
  4. klmno

    klmno Active Member

    Thank you both! Maybe this is one of those questionable areas that the profs are still trying to figure out as they research the BiPolar (BP) diagnosis in children/adolescents.

    I went to happy hour yesterday and met a lady who happened to have a masters in psychiatric. (I sat there wondering if she was one of the sane ones or weird ones. LOL) Anyway, she was adamant that if AD's caused instability that it meant BiPolar (BP). But, she also said that she takes AD's but has had bad reactions to a couple of SSRI's - saying they made her feel physically uncomfortable, cranky, light-headed, etc. I wouldn't put a lot of stake into her as a mental health prof because I think she is one of the weird ones, but I found it interesting that she described reactions that way and I mentioned that kids who take an AD and end up feeling that way might start behaving in a way that looks like BiPolar (BP) mania because they wouldn't have the understanding of the cause and maturity to handle it better. I ca see a child or adolescent having a rage over feeling that way for a few days and it appearing like BiPolar (BP) mania.

    Welbutrin, which I don't think is even an SSRI, is the only AD I have tried and it was rx'd for me to help me quit smoking. After about 4-5 days on it, I was a walking time bomb and I'm normally a pretty laid-back person. I stopped taking it and it went away.
    Last edited: Jul 25, 2009
  5. totoro

    totoro Mom? What's a GFG?

    I just had this talk with our psychiatrist on Wednesday. She feels just like SW said. She also feels that way about Stims.

    Also just because you can't take a certain MS doesn't mean you don't have BiPolar (BP).
    Some people can add on a AD once they are stable on a MS who have BiPolar (BP).
    I take Trazadone with my MS's.

    When I was only on an AD it was not good, but this is not the case for every one.

    I think parents need to be flexible as well as psychiatrist's.
    I dislike when someone says just because you have this symptom or that or this reaction or that you have to have this diagnosis or that one...
    There is an exception to every "rule" especially science based when is comes to Mental Illness.
    As you well know!
  6. klmno

    klmno Active Member

    I agree. If you recall, my son cannot take an SSRI- (is Celexa an SSRI?). He tried prozac without MS's and celexa with them. Anti-anxiety medications didn't seem to help although that trial was only cursory due to the risk of addiction. psychiatrist wanted to try a stimulant once difficult child was on MS's and I said no way. I can't help but think there could be something hereditery in how his body reacts to medications though and that it is separate from the BiPolar (BP) question. Neither me nor my mother is BiPolar (BP)- we both do have intermittent depression and anxiety issues. Look at how my body/mind reacted to welbutrin, and my mother has bad physical and mental reactions to all kinds of medications- even OTC medications. psychiatrist said difficult child had one of the highest sensitivity to medications he'd ever seen so I became more and more concerned about basing any diagnosis of difficult child on medication reactions. Plus, it seems so easy to get pulled into more and more add-ons to compensate for side effects of another medication. It's just such a delicate balance.
  7. gcvmom

    gcvmom Here we go again!

    Yes, it is.